I am a physician who was diagnosed with throat cancer and underwent laryngectomy four years ago. Prior to being diagnosed and treated for cancer I did not welcome or encourage my patients’ participation in their own care. Admittedly, there were instances when such input was helpful, but more often I regarded patients with data based on information obtained from the Web as a challenge to my expertise and authority. I often felt frustrated when I had to explain why the information provided was inaccurate or not relevant to their illness.
After being diagnosed and treated for a serious illness myself, I changed my perspective about patient participation in their care. I often experienced shortcomings in the medical and surgical care I received. There were many instances when my physicians failed to diagnose or correctly treat medical conditions, where my input that was based on information I got from the Web was instrumental in improving my care.
For example, I developed extremely high blood pressure about sixteen months after receiving radiation treatment to my neck and was initially diagnosed with “essential hypertension,” the most common cause of high blood pressure in individuals over the age of 65. Although I suspected that the radiation I had received lead to the development of hypertension, my physicians dismissed my theory. I started to check my blood pressure myself and noticing that it frequently spiked to over 190/110. After my physicians were unable to arrive at the correct diagnosis and treatment for this unstable blood pressure, I started searching the Web for answers. I was fortunate to discover a rare entity called “paroxysmal hypertension” to explain my symptoms. Such blood pressure instability can result from radiation damage to the carotid artery baroreceptors which regulate the blood pressure. Only after I contacted an expert physician who had done extensive research on this topic did I finally receive adequate treatment for a potentially life threatening condition.
In another case, I had developed a rash while being treated with a beta blocker (Inderal) given to me to reduce my blood pressure. A skin biopsy labeled the rash as psoriasis. Neither my cardiologist nor my dermatologist made a connection between the medication I was taking and the rash. While searching Google Images for pictures of a psoriatic rash, I found a picture of a rash labeled as “beta-blocker psoriatic like rash” which led me to suspect a connection between my medication and the rash. Further reading led me to understand that this is a rare side effect of taking a beta-blocker. When I consulted my dermatologist and cardiologist they admitted that they had not thought about it. Fortunately my rash subsided after I stopped taking the medication.
My experience as a patient taught me the limitations of medical knowledge and experience of many of my colleagues. They simply do not always know all the answers or perhaps don’t think about them. It is left for the patient to help himself by searching for the right answer. It is also essential to remember that even those of us who have medical knowledge should only assist the experts in treating us and should not always do so alone.
Itzhak Brook is a professor of pediatrics, Georgetown University School of Medicine and author of the book My Voice: A Physician’s Personal Experience With Throat Cancer and In the Sands of Sinai: A Physician’s Account of the Yom Kippur War. He blogs at My Voice.